Talcum Powder Linked to Ovarian Cancer
Widely used among consumers of all ages, talcum powder is a popular product found in any drug store. However, the easily accessible product has many underlying health risks. Ranging from asbestos fibers to mesothelioma, talcum powder has a history of safety risks. Thus, it is no surprise that recent studies have associated talcum powder use with an increased risk in ovarian cancer in women.
Labeled by the International Agency for Research on Cancer as a possible carcinogenic in women, talcum powder has been associated with a specific type of ovarian cancer known as serious carcinoma that begins in the epithelial cells of the ovary. This is furthered by recent studies that substantiate the link between talcum powder and ovarian cancer. In July 2017, the European Journal of Cancer Prevention conducted a meta-analysis of 27 studies in order to evaluate the link between talcum powder and ovarian cancer. The results demonstrated a statistically significant link between the genital use of talcum powder and ovarian cancer, specifically serious carcinoma. Another meta-analysis published in 2003 evaluated sixteen studies and found a 33% increased risk of ovarian cancer when talcum powder is used on the genitals. Current research attributes the association between ovarian cancer and talc to the use of talcum powder as a feminine hygiene product. Dating back to the 1970s, researchers have theorized that talcum powder can reach the ovaries by travelling through the uterus and fallopian tubes. This in turn can cause an inflammation in the ovaries.
While this is just a theory proposed by researchers, there is substantial evidence of the past safety risks of talcum powder. Before being linked to ovarian cancer, a 1976 study found that talcum powder contained 8-20% asbestos fiber and eventually led to mesothelioma. Now the same product is being linked to ovarian cancer. Consumers should be wary and perhaps avoid the carcinogenic product completely.
If you or your loved ones have been experiencing any of the symptoms as a result of prolonged use of talcum powder, it is suggested you seek legal counsel in order to receive proper compensation for your suffering.
By: Giselle Cornejo